Multiple Sclerosis Community
I hate to be a bother...
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

I hate to be a bother...

I am going through all of the side effects of the steroid treatment for my last episode. I was wondering if there was not another way to deal with all of this. These steroids seem to be toxic. I have gained about 20 lbs in the past 2 weeks and I feel terrible. My joints hurt, my face is still numb, I'm swollen...I don't even look like myself. There has to be a better way to deal with all of this than steroids. I'm at the point that I will do any diet or whatever it takes like burning sage or killing a chicken. I am at the end of a rope here. Is this normal to have these feelings?
Related Discussions
7 Comments Post a Comment
Blank
572651_tn?1333939396
I have not had steroids except for some oral cortisone for poison ivy this spring.  The stuff you are given for the MS is so much more potent.

I'm sorry I don't have any wise words of advice for you but wanted you to know your distress is being heard here.  Just don't go swinging that dead chicken on a piece of burning rope yet - someone may have some tips to get through this period until the side effects subside.

Feel better,
Lulu
Blank
147426_tn?1317269232
(Did I remember the name right?)

Your fluid retention is extreme and you may need some help with it.  First off, the fluid and swelling is temporary and there are some things you can do to relieve it.

You are retaining water because the steroids make you retain salt (sodium).  The salt that is kept in your body pulls in water so that your body keeps the same salt concentration.

It is important to keep drinking water - not excessively, but plenty, to keep yourself well hydrated.  You must cut down on the salt (sodium) that you eat or you will make the situation worse.  Be careful of processed foods, cheese, tomato products.  You can find a salt restricted diet on line.

Now, you would think that you should drink less water, but that will make things worse.  Your kidneys will see all that you are gettting dry and hold back salt and water from the urine to solve the problem --  the last thing you need!

If you are terrribly uncomfortable you may need a diuretic for a couple days.  You should have someone take your blood pressure.  Given this much fluid retention your blood pressure may have gone up.  If this is the case it is even more important to get a shortterm diuretic.

See if you can contact your neuro or the doc on call.  Where did you get your steroid infusions?  If it was at the ER or at an Infusion Center you can go there and get them to help you with this.  Generally the Centers are open every day to accomodate the cancer patients' chemo schedules.  They know how to help with the side effects of steroids and have on-call physicians to help out.  So, even though tomorrow is Sunday you should contact a doctor or the Center.

If you are having a bad headache or dizziness with this or if your BP is high then you should call your Neuro - or the one on call for him/her - and get instructions.  Or you should go straight to the ER.

No, Steroids are really the main way to go, but if they know that you have these side effects then they can take measures to counteract them in the first place, like a low-salt diet even before the steroid pulse and/or diuretics during and after.

Steroids waste potassium from the body.  (When you retain sodium, it is exchanged for potassium by the kidneys, and the potassium is lost in the urine).  This can cause a low potassium level in the blood.  This will sometimes give you muscle cramping and sometimes heart palpitations.  Add potassium-rich foods to your diet.  You can also get low-strength potassium supplements at the grocery stores that have a pharmacy.  They are called Potassium gluconate.  Each tab is about 3% of the daily requirement and you can take 2 or 3 three times a day if you are not already on heart or blood pressure medicines.

However, if the cramping or palpitations are severe, then your blood potassium may be very low and this is another reason to be seen in the ER.

Also, some people just feel crummy emotionally on steroids.  Others, like me feel really great on steroids.

Not all people here will accept the steroid treatments, because of side effects.  They are standardly used for acute relapses to relieve the acute symptoms, but steroids alone do not effectively treat MS.  

I'm sorry you feel crummy.  Tell me more about the ways you are feeling bad.  If the things I mentioned above are true: high blood pressure, cramping, heart paplitations then you need to notify your doctor or get emergency care to take care of these - SOON!

And it is all temporary as long as you limit your sodium intake.

I hope this helps some.

Quix
Blank
572651_tn?1333939396
Lots of good and important information in your reply - as usual I learned a lot from reading your words.  How about whipping this into a HP that we can send other steroid users to for answers?- Lulu
Blank
147426_tn?1317269232
Sure!  I'll put it onto the next list of the next 400 topics I want to write up, lol.

Seriously though, I think a list of "Things you might expect with steroids" would be a great one,  The flushing, the fluid retention, the appetite, the BP, the energy, the emotions, cramps and palpitations, etc.

I know, I'll do a poll of the next 6 or so topics I'm considering and people can vote!

Thanks, Lulu.

Quix
Blank
590310_tn?1273875347
Thank you for all of the info. I am eating the all natural dehydrated fruits but I think that I am going to get my husband to go get me some bananas. I want to get over this as soon as possible. Thank you so much for all that you do. I  think that a good guideline of the "what to expects" would be good for the steroid treatments. I will think again before all of this and weigh all of the side effects to the effects of the actual exacerabation. I'm not all that sure that I would go through all of this again. I am pretty "role with the flow" as far as all of the MS problems but the added stress of the steroids seems alot to handle. I have thrush in my mouth as well and that is so agravating. I am eating all of the yougurt that I can stand with all of the fruit. By the way eating healthy is expensive.

Thank you all

Christy D

Blank
763774_tn?1242955961
you are so right abot seeking medical attention! I know this because steroids caused me to have a hemmorhahagic stroke 07/28/08 I would have settled for the MS that was undiagosed for 27 yrs, then to deal with what I'm dealing with now. If I had only been in a clinic or hospital while this was being done I could have been monitored. I am 46yrs old had been reunited with my highschool sweetheart and masrried 8weeks when all heck broke loose.                            thanx a bunch for the great info you have given these people, I am new here but have read your advice many times.          thanx again, Debys
Blank
Avatar_f_tn
I cant take the headache what scares me is that I cant see good from one eye every time it happens and it goes from one side of the eye to the other its scaring me because I never had this until I got a steroid injection it so hard for me to see wen I get this pain
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
essdipity
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
338416_tn?1413581329
Blank
jensequitur
Fort Worth, TX
987762_tn?1331031553
Blank
supermum_ms
Australia